Maine, 2013

Heavy Snow in Maine, March 1, 2013

March 1, 2013 · NWS CAR · 4 events in 4 counties and zones

A slow moving frontal boundary across northern Maine helped focus deep Atlantic moisture and strong lift across the region. Snow developed through the late morning and early afternoon hours of February 28th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A slow moving frontal boundary across northern Maine helped focus deep Atlantic moisture and strong lift across the region. Snow developed through the late morning and early afternoon hours of February 28th. Slow moving bands of heavy snow then produced significant accumulations across portions of northern and northeastern Maine through the remainder of the afternoon hours of the 28th into the early morning hours of March 1st. Snowfall rates of 2 to 3 inches per hour were reported at times along with thunder snow during the evening hours. Warning criteria snow totals were met through the evening hours of the 28th. Storm total snow accumulations generally ranged from 8 to 18 inches...with a localized total up to 21 inches near Fort Fairfield in northeast Aroostook county. The banded structure of the heavier snow contributed to the variability of snow totals. A record daily snow total of 13.6 inches was set at Caribou...in northeast Aroostook county...on the 28th. The snow ended during the early morning hours of the 1st. This was a continuation of an event which had begun on February 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 28, 10:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 28, 10:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1006 PM EST THU FEB 28 2013

.SYNOPSIS...
LOW PRESSURE WILL MOVE SOUTH OF THE AREA THROUGH TONIGHT. THIS
LOW WILL THEN CONTINUE SLOWLY MOVING EAST TO SOUTH OF NOVA
SCOTIA...REMAINING CLOSE ENOUGH TO OUR AREA TO KEEP THE WEATHER
UNSETTLED THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
1005 PM UPDATE...
THE AREA OF HEAVY SNOW HAS BEGUN TO PIVOT DURING THE LAST 1 TO 2 HOURS
AND IS FINALLY TAKING ON A MORE EAST TO WEST ORIENTATION ACROSS
NORTHERN MAINE. THE STEADY SNOW HAS ENDED IN THE LINCOLN AND
TOPSFIELD AREAS AND IS NOW MAINLY CONFINED TO AREAS FROM
MILLINOCKET NORTH. STILL SOME AREAS WITH SNOWFALL RATES OF AROUND
AN INCH PER HOUR...MAINLY ACROSS NORTHEAST AROOSTOOK COUNTY.
REPORTS OF UP TO 14 INCHES OF SNOW AT LIMESTONE AS OF 9 PM
AND 12.9 INCHES AT THE CARIBOU WFO AS OF 945 PM. THE
ADVISORIES THAT WERE EXTENDED FOR ZONES 11 AND 32 WILL BE ALLOWED
TO EXPIRE AT 10 PM AS THE HEAVY SNOWFALL HAS MOVED NORTH OF THE AREA.
THE REMAINING WARNINGS AND ADVISORIES WILL REMAIN IN PLACE.
EXPECT THE HEAVIEST OF THE SNOW TO COME TO AN END BY AROUND
MIDNIGHT...BUT WITH LIGHT TO AT TIMES MODERATE SNOW CONTINUING
ACROSS MUCH OF THE CROWN OF MAINE OVERNIGHT.  MAINLY JUST SOME TWEAKS
TO THE STORM TOTAL SNOWFALL BASED ON THE LATEST REPORTS AND EXPECTED
CONDITIONS FOR THE REMAINDER OF THE NIGHT.

633 PM UPDATE...
IR SAT PICTS NICELY SHOW A MOIST CONVEYOR BELT EXTENDING FROM LOW
PRES S OF NOVA SCOTIA AND ACROSS EASTERN MAINE EARLY THIS
EVE. CLOUD TOPS TO NEARLY -60C ALONG THE ME/NB BORDER WITH
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR. CALLS TO WEATHER
SPOTTERS INDICATE THAT THE HEAVIER SNOW HAS SPREAD WEST ACROSS
ZONES 11 AND 32 ALTHOUGH AMOUNTS SO FAR ARE ONLY AN INCH OR TWO. A
SOCIAL MEDIA REPORT OF THUNDER SNOW IN THE LINCOLN AREA WITHIN THE
PAST HOUR...AND NOW A COUPLE OF CLOUD TO GROUND LIGHTNING STRIKES
SHOWING UP IN ZONE 11 TO THE NORTH AND EAST OF LINCOLN. REPORTS OF
8 INCHES OF SNOW IN MARS HILL AND A FOOT IN FT FAIRFIELD DURING
THE PAST 30 MINUTES. WILL EXTEND THE WINTER WEATHER ADVISORIES
FOR A FEW MORE HOURS IN ZONES 11 AND 32 AND EXPAND THE WINTER
STORM WARNING INTO ZONE 6. HAVE ALSO INCREASED THE 6 HOURLY AND
STORM TOTAL SNOWFALL GRIDS...WITH TOTALS TO UP TO 18 INCHES IN
PARTS OF NORTHEAST AROOSTOOK COUNTY.

PREVIOUS DISC...
ALL FOCUS IS ON THE CONVERGENCE LINE RUNNING ALONG THE
EASTERN BORDER OF MAINE WITH DEEP ATLANTIC MOISTURE AND UPPER
LEVEL INSTABILITY. THIS CONVEYOR BELT OF MOISTURE WILL PERSIST
THROUGH THIS EVENING AS LOW PRESSURE INTENSIFIES IN THE
ATLANTIC...SEVERAL HUNDRED MILES EAST OF CAPE COD AHEAD OF ANOTHER
VORT MAX ROTATING AROUND THE BROAD UPPER LOW IN UPSTATE NEW YORK.
STRONG LIFT EVIDENCED BY OMEGA AND UPPER LEVEL DIVERGENCE WILL
PROMOTE GROWTH IN THE DENDRITIC ZONE AND RESULTING SNOWFALL RATES
OF AN INCH OR TWO AN HOUR IN NORTHEASTERN MAINE LATE THIS
AFTERNOON AND EVENING. LIFT IS EXPECTED TO DIMINISH BY MIDNIGHT
AND THIS STRUCTURE WILL SLOWLY SLIDE SOUTHWARD ACROSS THE FORECAST
AREA LATE TONIGHT AND FRIDAY WITH GREATLY DIMINISHED SNOWFALL
RATES. ACCUMULATIONS IN THE NORTHEASTERN AROOSTOOK WILL REACH AS
HIGH AS 14 INCHES UNDER THE HEAVIEST BANDS. WILL MAINTAIN 10 TO 14
INCH WORDING IN THE WARNING AND KEEP THE WARNING GOING ALL NIGHT
FOR NORTHERN AROOSTOOK. THE BIG QUESTIONS AT THIS POINT WILL BE
WHETHER TO EXTEND THE ADVISORY IN CENTRAL PENOBSCOT AND NORTHERN
WASHINGTON COUNTY AND IF AN ADVISORY IS NECESSARY IN THE REMAINDER
OF WASHINGTON COUNTY AS TEMPERATURES ARE COOLING RAPIDLY AND THE
CHANGEOVER TO SNOW HAS OCCURRED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER CONTINUES RIGHT THROUGH THE WEEKEND AS UPPER LOW
PRESSURE SITS AND SPINS OVER THE REGION. AS SUCH, EXPECT PERIODS OF
RAIN AND SNOW SHOWERS TO AFFECT THE FORECAST AREA THROUGH SUNDAY.
THE PRECIPITATION WILL BE LIGHT IN NATURE AND DON'T EXPECT MORE THAN
AN INCH OR TWO OF SNOW ACCUMULATION IN ANY ONE 12-HOUR PERIOD.
TEMPERATURES WILL TOP OUT IN THE LOWER TO MID 30S BOTH SATURDAY AND
SUNDAY, WITH SUNDAY BEING THE WARMEST OF THE TWO DAYS. RAIN IS MOST
LIKELY IN DOWNEAST MAINE, BUT IT COULD MIX IN ALL THE WAY TO THE
SAINT JOHN VALLEY SUNDAY AFTERNOON. THICK CLOUD COVER AND ABUNDANT
LOW LEVEL MOISTURE WILL KEEP OVERNIGHT TEMPERATURES RELATIVELY MILD;
BOTH NIGHTS SHOULD STAY IN THE 20S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE PATTERN WILL REMAIN UNSETTLED INTO TUESDAY AS IT LOOKS ATTM
DUE THE BLOCKING THAT IS IN PLACE.

LOW PRES PARKED OVER THE CANADIAN MARITIMES IS SHOWN TO DROP
SOUTHWARD ACROSS WESTERN NEW BRUNSWICK SUNDAY NIGHT INTO MONDAY.
THE LATEST ECMWF AND GFS POINT ALIGN WELL W/THIS SETUP AND BRING A
ROUND OF SNOW ACROSS THE CWA INTO MONDAY EVENING. BASED ON THE
925MB TEMPERATURES AND PARTIAL THICKNESSES, WE COULD BE SEEING
SOME MEASURABLE SNOW ONCE AGAIN FOR THIS TIME PERIOD. THERE IS
SOME TIMING DIFFERENCES AS WELL AS HOW MUCH LIFT WILL BE
ASSOCIATED W/THIS SYSTEM. DECIDED TO BLEND THE ECMWF W/THE GFS40
FOR THE POPS WHICH YIELDS CHANCE POPS ATTM AND WENT W/STRATIFORM
PRECIP IN THE FORM OF SNOW RATHER THAN SNOW SHOWERS. ATTM, WOULD
LIKE TO SEE A FEW MORE CYCLES BEFORE RAMPING THINGS UP. THIS SYSTEM
IS SHOWN TO MORE EAST OF THE REGION ON TUESDAY W/HIGH PRES BUILDING
IN BY WEDNESDAY. TEMPERATURES FOR THIS TERM WILL CONTINUE TO RUN
ABOVE NORMAL FOR EARLY MARCH W/NO REAL COLD AIR IN PLACE. THEREFORE
BASED ON THIS THINKING, A BLEND OF THE ECMWF AND GMOS WAS USED FOR
THE MAXES/MINS. THIS MEANS DAYTIME HIGHS MID 30S ACROSS THE NORTH
TO UPPER 30D AND LOWER 40S DOWNEAST W/20S FOR THE OVERNIGHT LOWS.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: IFR FOR ALL TERMINALS. VLIFR AT TIMES FOR HUL NORTH TO
FVE THIS EVENING IN HEAVY SNOW. CONDITIONS WILL LIFT TO MVFR FOR
LATE FRIDAY MORNING FOR ALL SITES.

SHORT TERM: WIDESPREAD MVFR WITH LOCAL IFR CONDITIONS EXPECTED
THROUGH THE WEEKEND INTO EARLY NEXT WEEK IN PERIODS OF RAIN AND SNOW
SHOWERS.

&&

.MARINE...
NEAR TERM: THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH THE
PERIOD WITH WIND GUSTS UP TO 30 KTS AND LONG PERIOD SWELL UP TO 12
FEET. SWAN AND WNA ARE UNDER FORECASTING WAVE HEIGHTS BY A FEW FEET.

SHORT TERM: WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT LEVELS
THROUGH THE WEEKEND, SO NO HEADLINES WILL BE NEEDED.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR MEZ001-002-006.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST FRIDAY FOR MEZ003>005.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR ANZ050>052.

&&

NEAR TERM...CB/MCW
SHORT TERM...HASTINGS
LONG TERM...HEWITT
AVIATION...CB/MCW
MARINE...CB/MCW/HASTINGS
Hazardous weather outlook, Feb 28, 10:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1015 PM EST THU FEB 28 2013

MEZ001-002-006-020315-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
1015 PM EST THU FEB 28 2013

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>005-020315-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
1015 PM EST THU FEB 28 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-020315-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1015 PM EST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-020315-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1015 PM EST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CB

In the hours before

Special weather statement, Feb 28, 8:01 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
801 PM EST THU FEB 28 2013

MEZ002-006-010315-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
801 PM EST THU FEB 28 2013

...PERIODS OF HEAVY SNOW ACROSS THE AREA THIS EVENING...

BANDS OF HEAVY SNOW WILL CONTINUE TO MOVE FROM SOUTHEAST TO
NORTHWEST ACROSS THE AREA THIS EVENING. SNOWFALL RATES OF 1 TO 2
INCHES PER HOUR ARE EXPECTED IN MANY AREAS THROUGH 10 PM. THE
VISIBILITY WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT
TIMES...AND LOCALLY TO NEAR ZERO IN THE HEAVIEST SNOW BANDS.
MOTORISTS SHOULD BE PREPARED FOR VERY LOW VISIBILITY AND SNOW
COVERED ROADWAYS.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Aroostook

When
March 1, 12:00 AM EST to 3:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches.

Heavy Snow, Northern Penobscot

When
March 1, 12:00 AM EST to 3:30 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Southeast Aroostook

When
March 1, 12:00 AM EST to 3:30 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Northeast Aroostook

When
March 1, 12:00 AM EST to 3:30 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 9 to 18 inches...with a localized total up to 21 inches near Fort Fairfield.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438212, 438213, 438214, 438215.